Brain zaps, a unique symptom of antidepressant withdrawal, are largely overlooked in current literature and aren’t included in the DESS.
The elusive and commonly dismissed symptom of antidepressant withdrawal, known as “brain zaps,” has been given further attention in a recent comprehensive investigation by The Primary Care for CNS Disorders. With an analysis that includes a myriad of details related to medication types, duration, side effects, and life impact, this exploration of the mysterious phenomenon is deepening our understanding of it.
- The Primary Care for CNS Disorders study screened nearly 3,000 respondents for information on their medication, symptoms, and experience of brain zaps.
- Lateral eye movements appear to trigger brain zaps, indicating a possible neurological nature of this symptom.
- The zaps were associated with several antidepressants including paroxetine, venlafaxine, fluoxetine, and vortioxetine.
- The onset latency of brain zaps varied, being longer with medications like fluoxetine and vortioxetine, which have a long half-life.
- Most people described a zap as a brief, second-long electrical shock or jolt in their head. Some reported hearing a “swoosh” or “crackle” sound.
- Approximately 10 percent of people reported momentary changes in consciousness, and about 60 percent said the symptom negatively impacted their quality of life.
- Majority of the patients had been on medication for less than two years before experiencing brain zaps.
- To eliminate brain zaps, about twice as many people restarted their medication, which was effective about 50 percent of the time.
- Despite attempts to mitigate them, the majority of study participants reported still experiencing brain zaps, with most stating their condition was bad or worsening.
Psychiatry Latest Posts